Exclusive series: Hypoglycemia & low blood sugar reactions- Ask Dr. V Mohan
M3 India Newsdesk Mar 09, 2020
Dr. V Mohan in his exclusive series on Diabetes, discusses steps for management of hypoglycemia (moderate to severe) in DM patients, factors that can contribute to risk, and dose adjustments for low blood sugar reactions.
The term 'hypoglycemia' is familiar to most diabetes patients. Put simply, it means low blood sugar. Experts have not agreed on a definite cut-off for low sugar, but in general, a blood sugar level of less than 70 mg/dl can produce symptoms of hypoglycemia in most patients.
Throughout the day, depending on multiple factors, blood glucose levels could vary. This is normal. If it varies within a certain range, you probably won’t be able to tell. But if it very much goes below the healthy range and is not treated, it can get dangerous and that’s when it’s referred to as hypoglycemia.
In normal people, the blood sugar levels are maintained within a narrow range, irrespective of the food they eat or time since the last meal. When the blood glucose rises after a meal, the pancreas secretes insulin which drives the glucose into the cells, thereby lowering the blood glucose back to normal.
Conversely, when the blood glucose starts falling several hours after a meal, insulin secretion stops and other hormones like glucagon come into action, raising the blood glucose back to the normal range.
|Level1: Glucose alert value||
|Sufficiently low for treatment with fast-acting carbohydrate and dose adjustment of glucose-lowering therapy|
|Level 2: Clinically significant hypoglycemia||
|Sufficiently low to indicate serious, clinically important hypoglycemia|
|Level 3: Severe hypoglycemia||No specific glucose threshold||Hypoglycemia associated with severe cognitive impairment requiring external assistance for recovery|
The symptoms and signs of hypoglycemia are diverse and vary from person to person. The common symptoms include intense hunger, tremors, palpitations, sweating, giddiness, anxiety, irritability, confusion, and feeling lightheaded or dizzy. These are warning symptoms which induce a person to eat and thereby prevent blood sugar from falling any lower. If not treated at this stage, the person may fall unconscious or throw a fit. Prolonged periods of low sugar below 30 mg/dL can prove fatal. This is because the brain requires a constant supply of glucose to function properly.
Although people without diabetes can also get hypoglycemia, this is quite rare in practice. The most common cause of hypoglycemia is the treatment of diabetes with insulin or tablets. In the normal human body, insulin is secreted only when the glucose levels are high. When we give insulin by injection or we take tablets which can cause the pancreas to secrete insulin, we are interfering with the body’s natural control mechanisms. This may lead to a state where insulin levels are high in the body even when blood sugar is normal or low. This leads to hypoglycemia.
Not all diabetes medications cause hypoglycemia. Drugs which do not increase insulin secretion, but only increase its action, do not cause low sugar if given alone. Of course, if given in combination with insulin or other drugs, even they can worsen the hypoglycemia caused by those medications.
A low blood sugar level triggers the release of epinephrine, the 'fight-or-flight' hormone. Epinephrine is what can cause the symptoms of hypoglycemia such as thumping heart, sweating, tingling, and anxiety.If the blood sugar level continues to drop, the brain does not get enough glucose and stops functioning as it should. This can lead to blurred vision, difficulty concentrating, confused thinking, slurred speech, numbness, and drowsiness. If blood sugar stays low for too long, starving the brain of glucose, it may lead to seizures, coma, and very rarely death.
Certain other drugs can also produce hypoglycemia. Certain antibiotics and anti-malarial drugs are notorious in this regard. Also, people with kidney failure and liver failure are also more likely to get hypoglycemia. Alcohol intake is another common cause of hypoglycemia.
Management of hypoglycemia
Treatment of hypoglycemia involves administration of glucose, either in the oral form or through injection (into the veins). Mild forms can be treated by the patient himself by taking food (bread, candy, raisins etc.). In severe forms, the patient may be unable to help himself and may require others’ assistance.
First aid for hypoglycemia involves removal of the patient from sites of potential danger (driving, operating heavy machinery, swimming etc) and immediate administration of glucose. In severe cases the patient will have to be immediately hospitalised. Hypoglycemia caused by certain diabetes tablets can be very prolonged and may take more than a day to recover.
Repeated attacks of hypoglycemia can adversely affect quality of life and destroy the patient’s confidence in the diabetes treatment plan. Many patients even stop treatment of diabetes for fear that they may develop hypoglycemia. Such an attitude, although understandable, is dangerous in the long term, as it leads to uncontrolled diabetes with all its attendant complications. It has rightly been said that while hypoglycemia is dangerous in the short term, hyperglycemia or high blood sugar is even more dangerous in the long term!
Management of severe hypoglycemia
Intravenous dextrose infusion
For patients who are unable to swallow oral glucose due to unconsciousness, seizures, or altered mental status, emergency personnel can administer a peripheral or central IV solution containing dextrose- 25% concentration is usually used; 2 ampoules (25 ml/ampoule) IV over 10 to 15 minutes. Re-check the blood sugar after 10 minutes. If the blood sugar has crossed above 54 mg/dL, switch the patient to 5% DNS drip. If not, 2 more ampoules can be given IV stat.
As the main counter-regulatory hormone to insulin, glucagon is the first-line treatment for severe hypoglycemia in insulin-treated patients with diabetes. The currently available glucagon kits are administered by IM or SC injections. A 1 mg dose of glucagon (reconstituted in 1 mL of sterile water) is recommended for adults and children over 25 kg in weight or children aged 6 to 8 years or above and a half dose (0.5 mL) is recommended for children below 25 kg in weight or younger than 6 to 8 years of age.
Steps to be advised to diabetes patients to prevent hypoglycemia
- Take meals at regular timings.
- Avoid fasting and feasting. If you have to fast for unavoidable reasons, inform the doctor and change your medications accordingly.
- Avoid excessive alcohol intake.
- Take medicines exactly as prescribed by the doctor. Avoid self-medication.
- Always carry a candy, sweet or raisins with you whenever you go out. Eat immediately when you experience 'low sugar symptoms'.
- Always carry an identification card mentioning that you have diabetes. This way, even if you do fall unconscious, passersby will be able to help you.
- Check your blood sugar at regular intervals as prescribed by the doctor
- If you get low sugar repeatedly despite of your best efforts, inform your doctor.
How to adjust doses?
- If the patient gets afternoon hypoglycemia, decrease the dose of the next day morning OHA’s or insulin by 4 to 6 units
- If the patients gets evening or before dinner hypoglycemia, decrease the dose of next day’s afternoon OHA’s or insulin by 4 to 6 units
- If the patient gets midnight or early morning hypoglycemia, decrease the dose of next night OHA or insulin by 4 to 6 units
Some people with a long duration of diabetes do not get the usual symptoms of hypoglycemia even when blood sugars are very low. This is called “hypoglycemia unawareness” and is a dangerous condition because it gives the patient no warning to take preventive action before he becomes unconscious or throws a fit. These people are generally advised to aim for less tight control of sugars in order to prevent hypoglycemia.
Another major problem is hypoglycemia occurring at night or “nocturnal hypoglycemia”. This is dangerous because the person may be unaware of what is happening and is therefore unable to take corrective action. Nocturnal hypoglycemia may be one of the causes of the “:dead in bed” syndrome, in which a person goes to bed apparently healthy and is found dead in the morning although this is rare and one need not panic about this.
Factors that are at increased risk of contributing to hypoglycemia
- Disease-related: Multiple comorbidities, autonomic neuropathy and adrenergic blocking agents, renal insuffiency, hepatic dysfunction, recent hospitalisation for hypoglycemic episodes, malnutrition, depression, dementia
- Lifestyle-related: Alcohol intake, dietary errors
- Other factors: Multiple medications, complex regimens, tight glycemic control, social problems
In summary, hypoglycemia is an important complication of diabetes. It is the major limiting factor preventing diabetes patients from achieving normal blood sugar levels. The aim of diabetes treatment is to achieve blood sugar levels as close to normal as possible without the risk of hypoglycemia. Attainment of this goal requires patient education and motivation and good teamwork between the patient and the doctor.
To read articles published in the series, click,
Being a part of this exclusive series allows you to post a question for Dr. V Mohan. Answers will be published in the next article in this monthly series.
Disclaimer- The views and opinions expressed in this article are those of the author's and do not necessarily reflect the official policy or position of M3 India.
The author, Dr. V Mohan is the Chairman & Chief of Diabetology at Dr. Mohan’s Diabetes Specialities Centre & Madras Diabetes Research Foundation, Chennai, India.
55 lakhs+ doctors trust M3 globally
Unlimited access to original articles by experts
Secure: we never sell your data
Signing up takes less than 2 mins